Paroxetine(seroxat)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kopia
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 11/21/2006 3:25 AM (GMT -7)   
First of all hi, I am new to the board.

I have a question about the medicine from the title. I have a friend who takes it for gaining weight, about 30mg/day. I am worried about that, does anyone know whether it has some bad effect(s) on his health?
Also, he IS depressed. He says it didn't help at all concerning his moods, he still feels depressed. And now he is thinking about not taking it anymore, I think because it didn't help him gain weight. Is it dangerous to stop taking it all of a sudden? Without reducing the dose first?

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 11/21/2006 5:21 AM (GMT -7)   

Hi kopia, welcome to healing well forum, we are glad to have you.  The medication in question is commonly known as Paxil which is a safe FDA approved antidepressant.  What I would be concerned about most is his taking it solely for gaining weight.  All antidepressants have the potential for weight gain or loss it depends upon the person and their body chemicals as each one of us is different and these drugs act differently for each of us. 

As for treating depression Paxil is an effective medication but there are several things to consider first as to him feeling it may not be helping.  One would be, how long has he been taking it?  If he has just started it within the last few weeks or so then the medication may not have reached its therapeutic level in his body.  It generally takes 4-6 weeks to reach this level.  Second, if he has been taking it for a longer period of time then perhaps he needs to consult his doctor for an adjustment or increase in dosage as sometimes these meds do need to be tweaked to boost their effect as the body will built up a tolerance to them.  Again it just depends on the person and how their body reacts to the med and the chemicals.  Third, it is possible that he may need to switch to another antidepressant if he is having active depressive symptoms and the Paxil just isn’t working any longer...but that is for his physician to assess.

Never at anytime should he stop taking this medication without first consulting his prescribing physician.  There are severe side effects that occur to just quitting these classes of medications and yes it can be very dangerous to his health.

Please do post again and let us know how he gets along.  Take care


Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


kopia
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 11/23/2006 3:39 AM (GMT -7)   
Hi Els! Thank you for the welcome and for the info, I appreciate it.
He takes it for more than 3 weeks now. I quess that could be the reason for it not having an effect yet.
So far - if he tells me everything - the effects consisted in making him sleepy and making it hard for him to wake up in the morning. It is comforting to know that its a safe FDA approved medication, but to be honest I am still concerned and I wish he wouldn't take them ...
Uhm ... you mentioned that quitting it suddenly can have serious side effects and can be bad for his health ... could you be more explicit please? I did some research myself and I found some sympthoms like:

- disassociation
- dizziness
- lack of energy
- paranoia
- nightmares
- zaps
- weird dreams
- flu like symptoms


Again, thank you for your help.

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 11/23/2006 7:06 AM (GMT -7)   

Hi kopia, being sleepy or the feeling of drowsiness is common when first starting an antidepressant.  This feeling should go away soon if he has been on it for 3 weeks now.  I assume he is taking it in the mornings? According to Mosby's Drug Reference Manual 2006 patients "usually" see improvement by week 4 on Paxil if this is given for Depression.

As for the side effects of stopping the medication suddenly there is a whole long list of items: Headache, nervousness, insomnia, anxiety, tremor, dizziness, fatigue, sedation, agitation, apathy, hallucinations, delusions, psychosis, vasodilatation (which is dilation of the blood vessels and can cause blood pressure problems and irregular heart beats), postural hypotension (extremely low blood pressure upon standing), and palpitations.

I would strong caution him (and anyone) not to stop this medication without physician supervision.  Yes, there are a lot of people who do stop their antidepressants on their own but they feel like crap to put it nicely for several weeks until the medication has left their body. 


Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 6:48 AM (GMT -7)
There are a total of 2,735,274 posts in 301,288 threads.
View Active Threads


Who's Online
This forum has 151395 registered members. Please welcome our newest member, kaneben66.
294 Guest(s), 14 Registered Member(s) are currently online.  Details
JayMot, imagardener2, Loutucky, Paxton, Stanislav, Huddie, Dmc695, Works Out, FL, soynomore, Traveler, sam12, haggis, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer